Winter Weather, Upper Columbia Basin
- When
- January 8, 8:00 AM PST to January 9, 10:00 AM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- Newspaper
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
A strong warm front followed by the passage of an upper level low resulted in heavy snow across much of Eastern Washington. Snow accumulations ranged between five to eight inches across most locations, with up to four inches in the Upper Columbia Basin.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A strong warm front followed by the passage of an upper level low resulted in heavy snow across much of Eastern Washington. Snow accumulations ranged between five to eight inches across most locations, with up to four inches in the Upper Columbia Basin. Snow amounts include 8.5 inches in Clayton, five to eight inches in the Spokane area, and seven inches in Pullman. Over 200 customers lost power in the Spokane area from falling debris onto power lines. School delays and closures were common from the storm. A multiple-car crash on Highway 291 just north of Spokane resulted in five indirect injuries and a temporarily closing of the highway. T.J. Meenach Drive was also closed in Spokane for a few hours from cars sliding off the road. Snow and drifting snow contributed to a temporary closing of State Routes 272, 194 and 72 in Whitman County, with highway 26 partially blocked seven miles west of Colfax due to multiple slide-offs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 8, 4:58 AM PST, 3 hours 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
458 AM PST TUE JAN 8 2008
.SYNOPSIS...
THE NEXT IN A SERIES OF WINTER STORMS WILL MOVE THROUGH THE
FORECAST AREA TODAY AND LINGER OVER THE REGION INTO WEDNESDAY.
THIS WILL BRING WIDESPREAD MODERATE SNOW TO THE INLAND NORTHWEST
FOR THE NEXT FEW DAYS.
&&
.DISCUSSION...
AFTER FURTHER CONSIDERATION SNOW ADVISORIES WERE ISSUED FOR THE
UPPER COLUMBIA BASIN AND THE NORTHEAST BLUE MOUNTAINS FOR TODAY
AND TONIGHT.
.PREV DISCUSSION... /ISSUED 258 AM PST TUE JAN 8 2008/
SYNOPSIS...
THE NEXT IN A SERIES OF WINTER STORMS WILL MOVE THROUGH THE
FORECAST AREA TODAY AND LINGER OVER THE REGION INTO WEDNESDAY.
THIS WILL BRING WIDESPREAD MODERATE SNOW TO THE INLAND NORTHWEST
FOR THE NEXT FEW DAYS.
DISCUSSION...
TODAY AND TONIGHT...THE NEXT IN A SERIES OF UPPER LEVEL LOW
PRESSURE SYSTEMS WILL MOVE THROUGH THE REGION TODAY AND TONIGHT
AND BRING ANOTHER ROUND OF MODERATE TO HEAVY SNOW TO THE INLAND
NORTHWEST. THE 00Z AND 06Z MODELS ARE IN PRETTY GOOD AGREEMENT IN
THE BIG PICTURE...BUT DO BREAK DOWN SLIGHTLY WITH THE TIMING AND
PLACEMENT OF THE SURFACE FEATURES AND INDIVIDUAL SHORT WAVES...BUT
THIS IS MINOR. WARM OVER RUNNING PRECIPITATION IS MOVING ALONG THE
EAST SLOPES OF THE CASCADES AT THE TIME PER KYKM OBSERVATION AND
WILL MOVE ACROSS THE FORECAST AREA THROUGH THE DAY. MODEL
ISENTROPIC LIFT ON THE 285-295 IS PRETTY IMPRESSIVE SHOWING AND
EXTENDED PERIOD...THROUGH 12Z WEDNESDAY IN THE NORTH IDAHO
PANHANDLE MOUNTAINS...OF UP GLIDE MOVING THROUGH THE AREA. IN
ADDITION SATELLITE LOOPS INDICATE A NICE MOISTURE TAP AND
PRECIPITABLE WATERS ARE EXPECTED TO INCREASE ACROSS THE AREA TO
NEAR A HALF INCH OF LIQUID. SO GOOD LIFT AND MOISTURE WILL BE IN
PLACE...IN ADDITION THE MODELS ARE VERY SIMILAR IN BRINGING A
SURFACE LOW PRESSURE SYSTEM ALONG THE WA/OR BORDER AND AN
ASSOCIATED MID LEVEL SHORT WAVE FROM SOUTHWEST THROUGH NORTHEAST
ACROSS THE FORECAST AREA AROUND 18Z. THIS SHOULD ENHANCE THE
DYNAMICS FOR A SUSTAINED PERIOD OF MODERATE PRECIPITATION THROUGH
THE DAY. THE FOCUS THEN SHIFTS TO TONIGHT AS IT APPEARS A SECONDARY
UPPER LEVEL LOW MOVES INTO THE FORECAST AREA. THIS WILL QUICKLY
DESTABILIZE THE ATMOSPHERE EAST OF THE CASCADES. AGAIN MODELS ARE
FAIRLY CONSISTENT IN BRINGING ANOTHER SURFACE LOW ALONG MY
SOUTHERN CASCADES AND PUSHING IT ACROSS THE FORECAST AREA THROUGH
THE NIGHT. A MUCH STRONGER VORT LOBE WILL MOVE THROUGH WITH THE
TROUGH. THIS SHORT WAVE WILL INITIATE MORE THAN ENOUGH LIFT TO TAP
INTO THE MID LEVEL INSTABILITY AND BRING ANOTHER ROUND OF MODERATE
TO HEAVY SNOW TONIGHT. VERTICAL PROFILES INDICATE PRECIPITATION AS
MAINLY SNOW WITH A RAIN SNOW MIX NEAR LEWISTON AND POSSIBLY THE
DEEP BASIN. NUMEROUS HIGHLIGHTS HAVE BEEN ISSUED OR UPGRADED.
ALONG THE EAST SLOPES OF THE CASCADES INTO THE WENATCHEE VALLEY
AND THE WATERVILLE PLATEAU UP SLOPING FLOW WILL ENHANCE THE
ISENTROPIC LIFT...BUT THE UP SLOPING FLOW GETS CUT-OFF BY THE
WESTERLIES JUST AFTER 18Z AND QPF AMOUNTS INDICATE MAINLY ADVISORY
AMOUNTS OF SNOW. THE WRENCH IN THE GEARS FOR THIS AREA IS THE
EFFECT THE SECOND WAVE TONIGHT WILL HAVE ON PRECIPITATION AMOUNTS.
THE MODELS ARE ALL OVER THE PLACE ON QPF AMOUNTS AND FOR NOW
DECIDED TO KEEP THE ADVISORY AS IS. THE EASTERN ZONES WILL HAVE A
MUCH BETTER CHANCE TO HIT HEAVY SNOW CRITERIA AND WENT AHEAD AND
BUMPED UP SNOW AMOUNTS FOR THE SPOKANE AREA AND THE WASHINGTON
PALOUSE TO PUT THEM IN A WARNING AS WELL. SNOW AMOUNTS IN MY BLUES
ARE A LITTLE MORE PROBLEMATIC BUT SOME KIND OF A HIGHLIGHT WILL
NEED TO BE EXPLORED FOR THIS AREA AND WILL BE TAKING A LOOK AT
THIS IN THE NEXT HOUR OR SO. /TOBIN
WEDNESDAY...A STRONG SHORTWAVE ALOFT COUPLED WITH A COLD FRONT
WILL LIFT ACROSS EXTREME ERN WA AND THE IDAHO PANHANDLE WEDNESDAY
MORNING. THE GFS AND THE NAM SHOW FAIRLY GOOD AGREEMENT THAT THIS
WILL GIVE ONE MORE BURST OF MODERATE TO HEAVY SNOW BEFORE
TAPERING OFF TO SCATTERED SNOW SHOWERS IN THE AFTERNOON. CURRENT
HIGHLIGHTS ACROSS THE ERN PORTION OF THE FORECAST AREA WILL
CONTINUE THROUGH AT LEAST 18Z WED. POST FRONTAL WESTERLY FLOW WILL
FAVOR OROGRAPHIC SHOWERS IN THE IDAHO PANHANDLE THROUGH EARLY WED
EVENING. SNOW WILL QUICKLY END IN THE LEE OF THE CASCADES AND
WESTERN BASIN BY MIDDAY WITH GUSTY WESTERLY WINDS.
WEDNESDAY NIGHT AND THURSDAY...THE NEXT PACIFIC STORM...CURRENTLY
JUST INSIDE OF THE DATELINE...IS EXPECTED TO SWEEP ACROSS THE REGION
LATE WEDNESDAY NIGHT AND THROUGH THURSDAY. ISENTROPIC LIFT WILL
STEADILY INCREASE WEDNESDAY NIGHT AS 850MB WINDS BACK TO THE
SOUTH. THE MAIN BRUNT OF THE PRECIPITATION WILL ARRIVE AFTER MIDNIGHT IN
THE CASCADES...AND PUSH TOWARD NORTH IDAHO BY THURSDAY MORNING.
SNOW IS A GOOD BET IN MOST AREAS WITH SNOW LEVELS STARTING AT THE
SURFACE EARLY THURSDAY...BUT THEN LEVELS BEGIN TO RISE ACROSS THE
BASIN AND SOUTHERN VALLEYS BY AFTERNOON. THIS SYSTEM HAS THE
POTENTIAL TO BRING MODERATE TO HEAVY SNOWS TO THE NORTHERN HALF OF
THE FORECAST AREA. AT THIS TIME...WILL HOLD OFF HOISTING ANY
WATCHES WITH THE CURRENT WINTER SYSTEM IMPACTING THE REGION...AND WILL
STRONGLY WORD THE CURRENT HWO OUTLOOK.
THURSDAY NIGHT AND FRIDAY NIGHT...A RIDGE AMPLIFIES OFF THE COAST
AND TRANSLATES INLAND. THE SUBSEQUENT NORTHWEST FLOW ALOFT ENHANCES
SNOW SHOWERS ESPECIALLY ACROSS THE IDAHO PANHANDLE AND THE
CASCADE CREST.
SATURDAY THROUGH MONDAY...A RIDGE BUILDS OVER THE ERN PAC AND
EXTREME WEST COAST...NOSING INTO THE INLAND NORTHWEST. AS THE RIDGE
BUILDS IN ON SATURDAY...ISENTROPIC LIFT WILL INCREASE WITH A
CHANCE OF LIGHT PRECIPITATION ACROSS MUCH OF THE FORECAST AREA
WITH A WARM FRONT PUSHES NORTH. THE BIG QUESTION IS HOW MUCH
INFLUENCE WILL THIS RIDGE HAVE ON OUR WEATHER? PAST MODELS HAVE
INDICATED A DRY RIDGE SOLUTION...YET THE LATEST GFS AND ECMWF SHOW
A WEAKENING OF THE RIDGE AND A STRONG WESTERLY STORM TRACK PLOWING ACROSS
THE CANADIAN BORDER. A SERIES OF MINOR SHORTWAVES COULD BRING LIGHT
SNOW SHOWERS FOR THE NORTHERN MOUNTAINS. BY MONDAY...THE MODELS
SHOW SOME FORM OF BUCKLING OF THE RIDGE WITH A PASSING SHORTWAVE.
OPTED TO TREND POPS MORE TOWARD CLIMO FOR MONDAY AND MONDAY. RFOX.
&&
.AVIATION...
AN INCOMING WINTER STORM SYSTEM WILL MOVE THROUGH THE REGION FROM
THE WEST THIS MORNING. THIS STORM WILL BRING AN EXTENDED PERIOD
OF PRECIPITATION TO THE REGION THROUGH 12Z WEDNESDAY OR LATER.
CONDITIONS AT ALL TAF SITES WILL DETERIORATE THROUGH THE DAY.
EXPECT CIGS/VSBY TO DROP TO MVFR/IFR WITH INTERMITTENT PERIODS OF
LIFR CONDITIONS AFTER 14Z AND CONTINUE THROUGH 12Z WEDNESDAY.
/TOBIN
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 30 28 32 25 32 29 / 100 80 80 50 80 50
COEUR DALENE 31 30 31 24 32 29 / 100 90 80 50 80 50
PULLMAN 34 31 33 26 35 31 / 90 80 60 20 80 50
LEWISTON 38 35 42 30 42 34 / 70 30 30 10 50 20
COLVILLE 30 27 31 25 32 28 / 100 90 80 80 80 50
SANDPOINT 29 27 30 23 31 28 / 90 90 80 60 80 70
KELLOGG 31 28 30 23 32 31 / 90 90 80 30 80 80
MOSES LAKE 33 27 35 26 35 28 / 90 70 10 60 50 20
WENATCHEE 30 24 32 26 32 28 / 100 70 10 80 50 20
OMAK 25 22 31 22 30 25 / 100 70 10 70 70 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...HEAVY SNOW WARNING FROM 10 AM THIS MORNING TO 10 AM PST
WEDNESDAY FOR COEUR DALENE AREA...IDAHO PALOUSE.
HEAVY SNOW WARNING FROM 10 AM THIS MORNING TO 12 PM PST
WEDNESDAY FOR CENTRAL PANHANDLE MOUNTAINS...NORTHERN
PANHANDLE.
WA...SNOW ADVISORY UNTIL 10 PM PST THIS EVENING FOR EAST SLOPES
NORTHERN CASCADES...OKANOGAN HIGHLANDS...OKANOGAN VALLEY...
WATERVILLE PLATEAU...WENATCHEE AREA.
SNOW ADVISORY UNTIL 10 AM PST WEDNESDAY FOR NORTHEAST BLUE
MOUNTAINS.
HEAVY SNOW WARNING FROM 10 AM THIS MORNING TO 10 AM PST
WEDNESDAY FOR SPOKANE AREA...WASHINGTON PALOUSE.
SNOW ADVISORY UNTIL 4 AM PST WEDNESDAY FOR UPPER COLUMBIA BASIN.
HEAVY SNOW WARNING FROM 10 AM THIS MORNING TO 10 AM PST
WEDNESDAY FOR NORTHEAST MOUNTAINS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 506 AM PST TUE JAN 8 2008 IDZ001>004-026-027-WAZ031>038-041>044-091315- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 506 AM PST TUE JAN 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THE NEXT PACIFIC STORM SYSTEM WILL SPREAD STEADY SNOW OVER THE REGION TODAY AND TONIGHT. SNOW WILL CONTINUE THROUGH THE DAY AND INTENSIFY TONIGHT AND WEDNESDAY. MODERATE TO HEAVY SNOW ACCUMULATIONS ARE EXPECTED WITH THIS STORM SYSTEM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SERIES OF WINTER STORMS WILL MOVE ACROSS THE INLAND NORTHWEST THIS WEEK. HEAVY SNOW WILL TAPER OFF WEDNESDAY MORNING ACROSS EXTREME EASTERN WASHINGTON AND NORTH IDAHO. THE NEXT STORM SYSTEM WILL ARRIVE LATE WEDNESDAY NIGHT INTO THURSDAY WITH THE POTENTIAL FOR MODERATE TO HEAVY SNOW ACROSS THE REGION. ADDITIONAL ROUNDS OF SNOW ARE POSSIBLE THIS WEEKEND AND INTO EARLY NEXT WEEK.
The national radar mosaic for the moment the first event began.
2 heavy snow, 1 winter weather, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75105, 74697, 74698, 75109.